Illinois, 2013

Tornadoes and Damaging Winds in Illinois, January 29, 2013

January 29, 2013 · NWS PAH · 24 events in 14 counties and zones

A line of thunderstorms intensified as it moved east from Missouri. The storms increased as they moved into slightly more unstable air associated with a strengthening low level jet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$579,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of thunderstorms intensified as it moved east from Missouri. The storms increased as they moved into slightly more unstable air associated with a strengthening low level jet. The storms were aided by the approach of a strong upper level trough. Despite weak instability, winds of 90 knots in the lowest 3 kilometers coupled with extreme shear values resulted in damaging winds and isolated tornadoes with the strongest storms. Ahead of the thunderstorms, strong southerly gradient winds gusted up to 55 mph in spots. A wind gust to 53 mph was measured in Hamilton County ahead of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 29, 6:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jan 29, 6:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
642 PM CST TUE JAN 29 2013

.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAF ISSUANCE

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
ISSUED AT 302 PM CST TUE JAN 29 2013

SEVERE CONVECTIVE POTENTIAL IS THE MAIN CONCERN FOR TONIGHT. LOW
LEVEL JET IS ONLY JUST GETTING CRANKED UP THIS AFTERNOON. 850 MB
WINDS ARE FORECAST BY NEARLY ALL MODELS TO INCREASE TO 70 TO 80
KNOTS OVER SE MISSOURI THIS EVENING. THE LOW LEVEL JET WILL THEN
SHIFT EAST ACROSS THE LOWER OHIO VALLEY AROUND 06Z. THIS IS ABOUT
AS STRONG AS LOW LEVEL WIND FIELDS GET AROUND THIS AREA. ABOUT THE
SAME TIME THE LOW LEVEL JET DEVELOPS THIS EVENING...SLIGHTLY
BETTER MOISTURE AND INSTABILITY WILL SURGE NORTH FROM ARKANSAS.
THE ENVIRONMENT WILL BE FAVORABLE FOR SOME INTENSIFICATION OF THE
ONGOING ACTIVITY OVER WESTERN MISSOURI AS IT REACHES OUR AREA. SPC
DAY 1 OUTLOOK CONTAINS MORE DETAILS ON SPECIFIC EVOLUTION OF THE
STORMS AND POTENTIAL STORM STRUCTURES. SPS AND HWO BOTH CONTAIN A
SYNOPSIS OF THE SEVERE WEATHER TIMING AND POTENTIAL HAZARDS.

THE PROGRESSIVE NATURE OF THE SYSTEM SHOULD LIMIT RAINFALL
POTENTIAL TO MAINLY UNDER 2 INCHES. RAINFALL RATES WILL BE LOCALLY
VERY HEAVY...WHICH COULD LEAD TO ISOLATED FLOODING PROBLEMS IN THE
TYPICAL POOR DRAINAGE AREAS. THIS WILL BE HANDLED IN ADVISORY AND
STATEMENT PRODUCTS.

GRADIENT WINDS WILL REMAIN A CONCERN. PLENTY OF BREAKS IN THE
OVERCAST HAVE DEVELOPED OVER SOUTHERN ILLINOIS EXTENDING SOUTH
DOWN THE MISSISSIPPI VALLEY. THE INCREASED SOLAR HEATING HAS
CAUSED SOME MIXING DOWN OF STRONGER WINDS...WITH A PEAK WIND OF 39
KNOTS AT KCGI EARLY THIS AFTERNOON. AS THE LOW LEVEL JET DEVELOPS
THIS EVENING...EXPECT SURFACE GUSTS TO REMAIN NEAR ADVISORY
CRITERIA.

THE COLD FRONT WILL SWEEP EAST ACROSS THE KPAH/KEVV AREAS IN THE
06Z TO 09Z TIME FRAME...EXITING OUR AREA BY 12Z. MUCH STEEPER LOW
LEVEL LAPSE RATES AND STRONGER MIXING WILL OCCUR BEHIND THE FRONT.
THIS WILL MAXIMIZE WIND GUST POTENTIAL. WILL ALLOW THE WIND
ADVISORY TO CONTINUE INTO WEDNESDAY...EVEN THOUGH LOW LEVEL WIND
SPEEDS APPEAR VERY MARGINAL FOR AN ADVISORY BEHIND THE FRONT.

TEMPS WILL FALL SLOWLY ON WEDNESDAY BEHIND THE FRONT. SOME
LINGERING RAIN IS POSSIBLE...MAINLY IN THE MORNING. THE COLD AIR
WILL CONTINUE TO INFILTRATE THE AREA WEDNESDAY NIGHT...WITH TEMPS
RETURNING TO NEAR NORMAL LEVELS. PARTIAL CLEARING IS EXPECTED
WEDNESDAY NIGHT...AND WINDS WILL REMAIN RATHER GUSTY.

.LONG TERM /THURSDAY THROUGH TUESDAY/...
ISSUED AT 316 PM CST TUE JAN 29 2013

A MOISTURE STARVED SECONDARY COLD FRONT WILL MOVE THROUGH THE QUAD
STATE REGION THURSDAY AFTERNOON AND EVENING. MOST OF THE MODELS DO
NOT GENERATE ENOUGH LIFT OR MOISTURE FOR MUCH IN THE WAY OF PRECIP
UNTIL THE FRONT CLEARS THE AREA. HOWEVER...WILL LEAVE A SMALL
MENTION OF SOME VERY LIGHT SNOW OVER NWRN KY AND SW IN JUST IN CASE.
SHOULD BE LITTLE TO NO IMPACTS THO...

A RATHER IMPRESSIVE BUT SHORT LIVED COLD BLAST WILL OCCUR ON
THURSDAY NIGHT AND FRIDAY...AS 850 MB TEMPS FALL TO BETWEEN MINUS 8
AND MINUS 15...DEPENDING ON MODEL OF CHOICE. SURFACE HIGHS ARE
LIKELY TO REMAIN MAINLY IN THE 20S ON FRIDAY...EVEN WITH FULL SUN.
MORNING LOWS WILL BEGIN IN THE TEENS FOR THE MOST PART.

RETURN FLOW OF MILDER AIR WILL OCCUR ON FRIDAY NIGHT...BEFORE A
RELATIVELY WEAK COLD FRONT PASSES ON SATURDAY. THIS MAY BRING SOME
SCT LIGHT RAINS TO S AREAS...WITH LIGHT RAIN OR SNOW POSSIBLE
FARTHER N/E...ESP SW IN AND THE NRN PENNYRILE OF WRN KY. THE DRIER
AIR FOLLOWING THIS SYSTEM SUNDAY WILL NOT BE OF CANADIAN
ORIGIN...HENCE NOT NEARLY AS COLD AS THE THU/FRI AIR.

&&

.AVIATION...
ISSUED AT 642 PM CST TUE JAN 29 2013

SHOWERS AND STORMS WILL OVERSPREAD THE TAF SITES THIS EVENING. HIGH
WIND GUSTS AND HEAVY RAIN WILL ACCOMPANY THESE STORMS. AREAS OF
LIGHT SHOWERS DEVELOPED WELL AHEAD OF THE MAIN AREA OF STORMS...AND
THESE WILL CONTINUE TO AFFECT KCGI. THE COLD FRONT RESPONSIBLE FOR
THE STORMS WILL CROSS THE TAF SITES IN THE 08Z TO 11Z TIME
FRAME...FOLLOWED BY A WIND SHIFT TO THE SOUTHWEST. RAIN AND STORMS
WILL END WITH THE PASSAGE OF THE FRONT. CONDITIONS WILL BE IFR IN
SCATTERED THUNDERSTORMS TONIGHT...OTHERWISE MVFR TO VFR CONDITIONS
ARE FORECAST THROUGH THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL NOON CST WEDNESDAY FOR KYZ001>006.

     WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR KYZ007>022.

MO...WIND ADVISORY UNTIL NOON CST WEDNESDAY FOR MOZ076-086-087-100-
     107>112-114.

IL...WIND ADVISORY UNTIL NOON CST WEDNESDAY FOR ILZ075-076-080>082-
     084>086-088>090-092>094.

     WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR ILZ077-078-083-087-
     091.

IN...WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR INZ081-082-085>088.

&&

SHORT TERM...MY
LONG TERM....GM
AVIATION...GM/MY
Hazardous weather outlook, Jan 29, 11:22 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1122 AM CST TUE JAN 29 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301730-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1122 AM CST TUE JAN 29 2013

...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND
MOST OF SOUTHWEST INDIANA. THE POTENTIAL EXISTS FOR WIDESPREAD
DAMAGING WINDS AND ISOLATED TORNADOES. THE TIME FRAME FOR THE
GREATEST POTENTIAL OF SEVERE WEATHER IS FROM 6 PM TO MIDNIGHT
ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. ACROSS SOUTHWEST
INDIANA...SOUTHEAST ILLINOIS...AND WESTERN KENTUCKY...THE GREATEST
POTENTIAL IS FROM 9 PM TO 4 AM.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WHICH COULD PRODUCE
SOME MINOR FLOODING PROBLEMS IN LOW LYING AND POOR DRAINAGE AREAS.
LATEST INDICATIONS ARE THAT 1 TO 2 INCHES ARE LIKELY... WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR STRONG
SOUTH WINDS...WHICH MAY GUST TO 45 MPH AT TIMES. PLEASE SEE THE
WIND ADVISORY PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY IS IN EFFECT FOR WEDNESDAY. STRONG WEST WINDS MAY
GUST TO 45 MPH. PLEASE SEE THE WIND ADVISORY PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL OCCUR THIS EVENING.

MY

The radar

The Evansville,IN radar (KVWX), 74 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 2 strong wind, 2 tornado. Local standard time, as filed.

Strong Wind, Hamilton

When
January 29, 7:00 PM CST to 10:30 PM CST
Where
Hamilton forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
January 29, 7:00 PM CST to 10:30 PM CST
Where
Jackson forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Thunderstorm Wind, Perry

When
January 29, 8:54 PM CST
Where
Perry County, 1.6 mi SW of Layfield
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.082, -89.488

Power poles were blown across Highway 154 several miles west of Pinckneyville.

Thunderstorm Wind, Perry

When
January 29, 9:15 PM CST to 9:25 PM CST
Where
Perry County, 1.97 mi SW of Du Quoin to Old Duquoin
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.998, -89.254

On the southwest side of DuQuoin, an attached garage was destroyed. The garage door was blown completely in, and the back wall of the garage was knocked out. Trees were blown down around the damaged house. South of DuQuoin along Route 14, a barn was destroyed. Trained spotters reported leaning power poles and tree damage in Old DuQuoin.

Thunderstorm Wind, Jackson

When
January 29, 9:20 PM CST
Where
Jackson County, Murphysboro
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
37.770, -89.330

A trailer was thrown into another trailer. One of the trailers was destroyed. A double wide mobile home sustained major damage.

Thunderstorm Wind, Jefferson

When
January 29, 9:23 PM CST
Where
Jefferson County, Woodlawn
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
38.330, -89.030

A carport and awning received moderate damage.

Thunderstorm Wind, Jackson

When
January 29, 9:25 PM CST
Where
Jackson County, (Mdh)crbndl/Mrfysbro
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.780, -89.250

A wind gust to 63 mph was measured by the automated observing system at the Carbondale/Southern Illinois Airport.

Thunderstorm Wind, Jackson

When
January 29, 9:33 PM CST
Where
Jackson County, 1.75 mi E of De Soto
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.824, -89.198

Trees were blown down near the community of Desoto.

Thunderstorm Wind, Jefferson

When
January 29, 9:35 PM CST
Where
Jefferson County, (Mvn)mt Vernon Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.320, -88.870

A wind gust to 59 mph was measured by the automated observing system at the Mount Vernon Airport.

Tornado, Franklin

When
January 29, 9:38 PM CST to 9:39 PM CST
Where
Franklin County, 0.54 mi E of Mulkeytown to 1.01 mi ENE of Mulkeytown
Rating
EF0
Path length
0.58 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
37.970, -89.110

Two spotters eyewitnessed a brief tornado touchdown along Highway 14 near Old Du Quoin, about 1/4 mile east of the Franklin/Perry county line. Winds were estimated at 85 mph. No damage was reported with the tornado, partly because this stretch of road was devoid of trees and power lines.

Thunderstorm Wind, Franklin

When
January 29, 9:40 PM CST to 9:41 PM CST
Where
Franklin County, Christopher
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.970, -89.050

A pole barn was heavily damaged at the intersection of Route 14 and Old Route 14. A day care center lost part of a wall. A few outbuildings were damaged.

Thunderstorm Wind, Williamson

When
January 29, 9:43 PM CST
Where
Williamson County, 2 mi NW of Herrin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.821, -89.056

Radio antennas were damaged.

Thunderstorm Wind, Franklin

When
January 29, 9:45 PM CST
Where
Franklin County, 1.27 mi S of Rend City
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
38.012, -88.984

About a mile north of Route 14 between Benton and Rend Lake Dam, a camper was overturned. A home received shingle damage. A mobile office trailer was thrown on its side. Several trees were blown down.

Thunderstorm Wind, Alexander

When
January 29, 9:50 PM CST
Where
Alexander County, Tamms
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.230, -89.270

A trained spotter estimated a wind gust to 70 mph.

Thunderstorm Wind, Franklin

When
January 29, 9:51 PM CST
Where
Franklin County, West Frankfort
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.900, -88.920

A wind gust to 70 mph was measured by a trained spotter.

Thunderstorm Wind, Williamson

When
January 29, 9:55 PM CST to 10:05 PM CST
Where
Williamson County, Herrin to Johnston City
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
37.800, -89.030

Numerous tree limbs were down in Herrin, where a trained spotter estimated the wind gusted to 70 mph. In Johnston City, a trained spotter estimated a wind gust to 70 mph.

Thunderstorm Wind, Wayne

When
January 29, 10:00 PM CST
Where
Wayne County, 1 mi S of Wayne City
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
38.336, -88.580

Several large trees were uprooted. Two 20-inch diameter trees were snapped off about three feet above the ground.

Thunderstorm Wind, Williamson

When
January 29, 10:00 PM CST to 10:10 PM CST
Where
Williamson County, 2.09 mi W of Pulleys Mill to 1.49 mi NNE of Pulleys Mill
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.602, -88.938

About one-third of the roof decking was blown off a mobile home. Almost the entire roof was ripped off another home. A 20-foot metal pole was snapped in half and blown into a neighbor's yard. Windows were blown out of a nearby home. Some trees were snapped. Debris was wrapped around a few trees. The damage was reported in and around the Lake of Egypt.

Thunderstorm Wind, Union

When
January 29, 10:05 PM CST
Where
Union County, 5.53 mi E of Dongola
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
37.360, -89.070

A large poplar tree was blown down on a car.

Tornado, Saline

When
January 29, 10:16 PM CST to 10:18 PM CST
Where
Saline County, 0.87 mi N of Galatia to 1.61 mi NE of Galatia
Rating
EF2
Path length
0.97 mi
Path width
125 yd
Injuries
2 direct, 0 indirect
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
37.842, -88.617

One home was destroyed. The home was unroofed, and three out of four exterior walls collapsed. Several homes sustained roof damage, including roof decking. Windows were blown out of at least one house. A poorly constructed garage and an awning were destroyed. A machine shed was levelled, and the doors were blown out of another one. One home lost a brick chimney. A hay bale feeder was thrown 250 yards. Huge trees up to 14 feet in circumference were uprooted and snapped. There was an eyewitness to the funnel cloud. One person was critically injured by a large tree which fell on his mobile home, trapping him inside. Another person received minor injuries. The average path width was 100 yards. Peak winds were estimated near 115 mph.

Thunderstorm Wind, Edwards

When
January 29, 10:42 PM CST
Where
Edwards County, 2 mi SW of Albion
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Unknown
Coordinates
38.359, -88.076

Windows were blown out of a house.

Thunderstorm Wind, White

When
January 29, 10:51 PM CST
Where
White County, Crossville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.170, -88.070

A trained spotter estimated the wind gusted to 70 mph.

Thunderstorm Wind, Wabash

When
January 29, 11:00 PM CST
Where
Wabash County, Keensburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -87.870

A trained spotter estimated the wind gusted to 60 mph.

Thunderstorm Wind, Massac

When
January 29, 11:04 PM CST
Where
Massac County, Metropolis
Measured
59 kt (68 mph) measured gust
Property damage
$70,000
Reported by
Trained Spotter
Coordinates
37.150, -88.730

The rubber roof was lifted from the county courthouse. The roof was partially removed from a second structure. Power lines were blown down. A large awning was blown off, and two plate glass windows were blown out in the downtown area. A trained spotter measured a wind gust to 68 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyThe tornado archive for Illinois, 2013Warnings in Illinois, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429244, 429245, 424807, 428116, 424804, 424805, 424813, 424812, 424814, 428114, 428115, 424806, 424808, 424815, 424816, 424817, 424809, 424810, 424811, 424803, 427975, 424818, 424819, 424820.